Those familiar with the unpleasant sensations of heartburn – the fiery burn and bitter acid – know that relief can’t come fast enough. But which medications are best for you? Sarah Pfaehler, PharmD, MBA, BCPS, Clinical Pharmacist, Parkview Health, talks about the causes, lifestyle changes that can reduce the effects, and medications you can employ to cool this condition.
Q. What is heartburn?
Heartburn is a burning or painful feeling when the acid from your stomach moves into your throat. You can feel that burning in your stomach, chest or throat.
Q. What causes heartburn?
Many things can cause heartburn. A hiatal hernia is a common cause of heartburn. A hiatal hernia causes part of the stomach and esophagus to move above a muscle in your chest called the diaphragm. Other things that can cause heartburn are eating large meals, lying down after eating, being overweight, smoking and pregnancy. Certain foods and beverages, like citrus, tomatoes, chocolate, mint, garlic, onions, spicy foods, fatty foods, alcohol, carbonated beverages, coffee and tea, can cause heartburn or make it worse. Heartburn can also be a side effect of some medicines, such as aspirin, ibuprofen, muscle relaxers or blood pressure medication. Talk to your physician or pharmacist to find out if your medicine could be causing your heartburn.
Q. Do you need medicine to treat heartburn?
Not necessarily. Many of the causes can get better with lifestyle changes. Eating smaller meals, avoiding lying down after eating, quitting smoking, avoiding tight fitting clothing or losing weight are all lifestyle changes that can help. You can also stay away from the foods and drinks that cause your heartburn.
Q. What medications can I take for heartburn?
Medicines for heartburn should be taken together with the lifestyle changes already mentioned. There are also several kinds of medicines you can take. These might be antacids such as Tums®, milk of magnesia or Mylanta®. Other medicines would be histamine blockers such as Zantac® or Pepcid® or proton pump inhibitors such as Prilosec® or Nexium®.
Q. How do these medications work to help with heartburn?
Antacids block the acid from the stomach to reduce that burning feeling and stomach upset. Some antacids have a medicine in them called simethicone which helps with gas pains. Histamine blockers and proton pump inhibitors lower the amount of acid that the stomach makes.
Q. What kind of medication should I take for my heartburn?
- Antacids work very fast and are best for relief of heartburn that you already have. Antacids do not last long so they are not the best choice if you have heartburn often. These are best for heartburn that happens only once in a while.
- Histamine blockers do not work as fast as antacids, but they last longer, sometimes up to 12 hours. These are better for heartburn that happens more often or when you can predict that you will have heartburn. Histamine blockers together with antacids are also available and may be helpful for fast action that lasts for 12 hours.
- Proton pump inhibitors do not work fast but can last for a long time, usually up to a day. These should be used only in severe cases or if heartburn happens often.
Q. What are the risks of taking medicines for heartburn?
- Antacids are safe but do have side effects. Those with aluminum or calcium can cause constipation. Those with magnesium can cause diarrhea. If you have kidney problems, check with your physician before taking antacids with magnesium. Some antacids have salt in them and can increase blood pressure, and some have aspirin which can cause bleeding. Read the ingredient list and check with your pharmacist about which antacid is best for you.
- Histamine blockers can also present side effects, including constipation or diarrhea, changes in taste, dizziness and headache. Lower doses of histamine blockers might also be needed if you have kidney problems.
- Proton pump inhibitors are safe for short term use. For use longer than 2 weeks, check with your physician. Side effects with short term use can be rash, diarrhea, gas, headache, dizziness, or changes in vision. Longer term use can have serious side effects such as changes in your magnesium or calcium levels, dementia or bone fractures.
Q. When should I check with my physician about my heartburn?
You should see your physician if your heartburn causes trouble or pain when you swallow, if you see blood in your stool, if you vomit blood, or if you feel dizzy, light headed or short of breath. You should also see your physician if your heartburn does not improve with the lifestyle changes and medicines or if you have heartburn occurring more than 3 times a week for 2 weeks or more.